New Mexico, 2003Hail in New Mexico, September 9, 2003
September 9, 2003 · NWS MAF · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 9, 12:24 PM MST, 8 hours 4 minutes earlier.
Area forecast discussion, Sep 9, 12:24 PM MST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT TUE SEP 9 2003
.SHORT TERM...
KMAF 88D SHOWING TYPICAL DIURNAL MTN CONVECTION FIRING OUT WEST
A LITTLE EARLIER THAN YESTERDAY ALONG GOOD LOW LVL MSTR CONVERGENCE
IN VICINITY OF TROUGH/DRYLINE ROUGHLY ALONG AND W/OF THE PECOS.
ACCAS HAS BEEN HANGING AROUND OUT THE WINDOW ALL DAY. MEANWHILE...WV
IMAGERY SHOWS BROAD UPPER LVL TROUGH OVR SWRN STATES...CAUSING SVR WX
AND FLASH FLOODING PROBLEMS THERE OVR THE PAST FEW HRS. MODELS PROG
W-SWRLY MID LVL WINDS TO START INCREASING THIS EVENING...AND
DRYLINE/TROUGH TO START ADVANCING E. PROGS SHOW DEEP LR/S
APPROACHING 7-8 C/KM OVER N-NERN CWA...AND IF TIMING IS RIGHT...
THINGS SHOULD START GET GOING DURING THE EVENING HRS OVR THE N CNTRL
TO NE CWA AS DRYLINE/CONVERGENCE AXIS APPROACHES. LATEST GOES
SOUNDINGS INDICATE BEST INSTABILITIES OF ROUGHLY 2500 J/KG OVER THE
WRN LOW ROLLING PLAINS...W/LI/S OF -5 OR SO. COUPLE THIS W/A 25KT
PBL LLJ ON THE ERN SIDE OF THE DRYLINE BY 03Z...AND WILL KEEP BEST
CHANCES ORIENTED AS ANTECEDENTLY FCST. FCST WIND PROFILES ARE ONLY
MARGINAL FOR SVR DEVELOPMENT...BUT CAN/T RULE OUT AN ISOLATED CELL
DEVELOPING INVOF DRYLINE IN NE ZONES...BEFORE EXITING THE AREA TO THE
NE.
FOR TEMPS...FINALLY GUIDANCE NUMBERS SEEM TO BE OVERCOMING THEIR COLD
BIAS AND COMING MORE IN LINE W/WHAT TEMP PROGS HAVE BEEN CALLING
FOR...W/AVN NUMBERS BEING THE WARMEST. WILL STICK CLOSE TO THEM.
&&
.LONG TERM...
SURFACE TROUGH EXTENDING THROUGH EASTERN NEW MEXICO AND INTO WEST
TEXAS WILL CONTINUE TO PROVIDE A FOCUS FOR ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT WEDNESDAY. A WEAK SHORTWAVE TROUGH WILL
TRANSLATE NORTHEAST OVER THE AREA ON WEDNESDAY...PRECEDING A MORE
SUBSTANTIAL UPPER TROUGH THURSDAY/FRIDAY. INSTABILITY AND LOW LEVEL
CONVERGENCE ALONG SURFACE TROUGH/DRYLINE APPEAR TO BE SUFFICIENT FOR
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON.
SHEAR PROFILES LOOK CONDUCIVE FOR SOME OF THESE STORMS TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
INHERITED GRIDS HAVE A GOOD HANDLE ON THIS SCENARIO.
BELOW NORMAL TEMPERATURES APPEAR TO BE ON THE WAY AS AN UNUSUALLY
STRONG UPPER TROUGH WILL HEAD THROUGH THE AREA THURSDAY NIGHT/
FRIDAY. FORTUNATELY...THE MODELS HAVE COME INTO BETTER AGREEMENT IN
THE HANDLING OF THE ASSOCIATED FEATURES THROUGH THE ATMOSPHERE.
HAVE BASICALLY TENDED TOWARD THE SLIGHTLY SLOWER ETA SOLUTION. THIS
PORTENDS TSRA DEVELOPING INITIALLY ALONG SURFACE TROUGH AHEAD OF
THIS SYSTEM...THEN ALONG COLD FRONT WHICH IS EXPECTED TO MOVE SOUTH
INTO THE AREA DURING THE DAY THURSDAY. COULD SEE MORE SEVERE
THUNDERSTORMS ON THURSDAY AS UPPER DYNAMICS WILL BE BETTER THAN
WEDNESDAY...BUT SHEAR WONT BE AS GOOD. EXPECT TO SEE MORE
MULTICELL...MARGINALLY SEVERE THUNDERSTORMS. THE UPPER TROUGH AXIS
LOOKS LIKE IT WILL MOVE EAST OF THE AREA THURSDAY NIGHT/EARLY FRIDAY
SO WILL LESSEN POPS FROM NORTHWEST TO SOUTHEAST...BEFORE DRYING US
OUT COMPLETELY FRIDAY AFTERNOON. WILL LOWER TEMPS THURSDAY...MORE
SO FOR LOWER HEIGHTS/PRECIP THAN FOR CAA BEHIND FRONT. COOLED
FRIDAY OFF FOR CAA BEHIND FRONT. WILL SEE A LITTLE WARMUP SATURDAY
AS RETURN FLOW SETS UP. SEVERAL MEDIUM RANGE MODELS INDICATING A
SECONDARY SHORTWAVE TROUGH DROPPING SOUTHEAST INTO THE BASE OF UPPER
TROUGH SUNDAY...SO HAVE ADDED A SLIGHT CHANCE OF TSRA THEN SINCE
MOISTURE LOOKS SUFFICIENT AND WILL HAVE ANOTHER FRONTAL BOUNDARY
HEADING THROUGH THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
MAF 69 90 67 84 / 30 30 30 30
CNM 66 93 63 83 / 20 20 30 20
MRF 60 84 57 81 / 20 20 30 30
FST 71 94 67 88 / 30 30 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.
&&
44/67
Hazardous weather outlook, Sep 9, 1:34 PM MST, 6 hours 54 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT TUE SEP 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING FOR THE WESTERN LOW ROLLING PLAINS AND THE WESTERN PERMIAN
BASIN. WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF
QUARTERS WILL BE POSSIBLE WITH THE STRONGEST STORMS. DEADLY
LIGHTNING AND BRIEF HEAVY RAINFALL ARE ALSO POSSIBLE.
OTHER THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO THIS EVENING. THUNDERSTORM ACTIVITY
WILL BEGIN TO DECLINE A FEW HOURS AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING
NORTH OF AN ANDREWS...STANTON...TO COLORADO CITY.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Hail, Lea
- When
- September 9, 8:28 PM MST
- Where
- Lea County, Hobbs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.700, -103.133
Scattered thunderstorms moved across the plains of southeast New Mexico during the evening of the 9th. An isolated storm became severe and resulted in large hail in the Hobbs vicinity.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 9, 2003$1.1 million · 1.75 in hail · 5 events
- Flash Flood in Utah, September 9, 2003$1.0 million · 1 event
- Hail in Nebraska, September 9, 2003$110,000 · 1.25 in hail · 3 events
- Hail in Colorado, September 9, 2003$112,000 · 1.5 in hail · 1 event
- Damaging Wind in New Mexico, September 9, 20034 injured · 1 event
- Flash Flooding and Hail in Texas, September 9, 2003$20,000 · 1.75 in hail · 18 events
- Hail in Colorado, September 9, 2003$35,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, September 9, 2003$20,000 · 3 events
- Flash Flood in Colorado, September 9, 2003$20,000 · 1 event
- Hail in Kansas, September 9, 20031.75 in hail · 13 events
- Hail in Kansas, September 9, 20032.75 in hail · 10 events
- Hail in Oklahoma, September 9, 20031 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337220.